North Dakota, 2007

Damaging Wind in North Dakota, August 8, 2007

August 8, 2007 · NWS BIS · 2 events in 2 counties and zones

In the mid afternoon Wednesday, August 8th, Severe Thunderstorm Watch 569 was issued with ongoing severe thunderstorms over south central North Dakota, and in anticipation of further development associated with an upper level short wave impulse over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the mid afternoon Wednesday, August 8th, Severe Thunderstorm Watch 569 was issued with ongoing severe thunderstorms over south central North Dakota, and in anticipation of further development associated with an upper level short wave impulse over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 8, 1:15 PM MST, 20 minutes earlier.

Area forecast discussion, Aug 8, 1:15 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT WED AUG 8 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
MODELS IN FAIR AGREEMENT AND USED GFS FOR GRIDS. STRONG UPPER LEVEL
RIDGE CONTINUES WITH INTERMITTENT SHORTWAVES TOPPING RIDGE AND
DIVING SOUTHEAST EAST OF STATE.

AIRMASS WILL BE UNSTABLE MOST DAYS AND DIFFICULT TO PICK A TIME WHEN
WE COULD TAKE OUT LOW POPS AND AS A RESULT MOST PERIODS HAVE
ISOLATED SHOWERS AND THUNDERSTORMS. TEMPERATURES REMAIN SLIGHTLY
ABOVE NORMAL BUT NOT UNUSUAL.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...
A BROAD UPPER LEVEL RIDGE WILL DEVELOP OVER THE REGION IN THE LONG
TERM. SHORT WAVES MOVING OVER THE RIDGE WILL BRING ON AND OFF AGAIN
CHANCES OF TSTMS.  TEMPERATURES WILL BE AT OR ABOVE NORMAL.

&&

.AVIATION...
SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE REGION TONIGHT AS A
SURFACE LOW MOVES SLOWLY ACROSS THE DAKOTAS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HW/TSW
Hazardous weather outlook, Aug 8, 2:30 AM MST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
430 AM CDT WED AUG 8 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-090930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
430 AM CDT WED AUG 8 2007 /330 AM MDT WED AUG 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
MORNING THEN BECOME ISOLATED THIS AFTERNOON IN CENTRAL AND WESTERN
NORTH DAKOTA. A WEAKENING COLD FRONT OVER EASTERN MONTANA WILL
FALL APART AS IT MOVES TOWARD BISMARCK EARLY THIS AFTERNOON...
FOLLOWED BY AN UPPER LEVEL DISTURBANCE TRAVERSING ACROSS THE STATE
LATER TODAY. THIS WILL HELP INITIATE ADDITIONAL SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING MAINLY OVER OUR EASTERN
ZONES. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEAK TROUGH WILL REMAIN AT THE SURFACE ACROSS NORTH DAKOTA WITH
A SERIES OF UPPER DISTURBANCES MOVING ACROSS THE STATE. ANY ONE OF
THESE COULD TRIGGER ISOLATED SHOWERS AND THUNDERSTORMS THURSDAY
INTO SATURDAY. APPEARS SUNDAY THROUGH TUESDAY WILL BE OUR DRIEST
DAYS WITH LITTLE OR NO THREAT FOR ANY PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO EARLY THIS EVENING.

KS

The radar

The Bismarck radar (KBIS), 85 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Grant

When
August 8, 1:35 PM MST to 1:42 PM MST
Where
Grant County, 15.22 mi N of Elgin
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.620, -101.850

Funnel Cloud, Kidder

When
August 8, 3:25 PM CST to 3:29 PM CST
Where
Kidder County, 10 mi SE of Steele
Reported by
Public
Coordinates
46.748, -99.751

A funnel cloud was reported. It did not touch the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52415, 52414.